Augmentation in Restless Legs Syndrome: Treatment with Gradual Medication Modification

Open Neurol J. 2015 May 29;9:4-6. doi: 10.2174/1874205X01509010004. eCollection 2015.

Abstract

Dopaminergic drugs can cause augmentation during the treatment of restless legs syndrome (RLS). We previously reported that sudden withdrawal of dopaminergic treatment was poorly tolerated. We now report our experience with gradual withdrawal of the dopaminergic drug during the drug substitution process using a retrospective chart review with comparison to previous data. Seven patients with RLS and dopaminergic drug-induced augmentation were treated with a gradual withdrawal of the offending drug and replacement with an alternative medication. Compared to sudden withdrawal, measured outcomes were similar but gradual tapering was better tolerated. We conclude that for augmentation in RLS, gradual tapering of the augmentation-inducing dopaminergic drug is better tolerated than sudden withdrawal. The optimal approach to treating augmentation has not been established and may differ between patients. Further study with direct comparison of strategies and a larger patient population is needed to confirm our preliminary observations.

Keywords: augmentation; restless legs syndrome; treatment.